Please note this patient (whose name we have withheld for legal reasons) was just 54 when he went into hospital; in the belief that he was about to receive chemotherapy which he hoped would extend his life for up to a year. His daughter tells us what happened:
‘The doctor did not tell us that he had put my father on the LCP but we could see something was not right. It was not the cancer that killed my father but the LCP the drugs used. They were being secretive about their motives… when questioned they denied this. High doses of hyosine and morphine were used to dehydrate him and dry up all the secretions in his body. My father died in a most inhumane way, through their stopping his fluid intake when he kept saying, “I’m burning inside, I’m burning. Meanwhile his lungs were filling up with fluid and my father begged this to be drained… My father’s death was murder. We witnessed this first hand. He himself came to see this and died knowing he was forced to die.’
It’s also worth remembering that before you are given the drugs which are part of the Pathway, the drugs that you may have been taking before this for certain conditions will be taken from you. So that whilst you are suffering from the effects of the Pathway drugs you may also be suffering side effects from the withdrawal of your usual drug regime, if you have one.
Dr. Peter Hargreaves, a consultant in Palliative Medicine at St Luke’s Cancer Centre in Guildford in 2009, wrote:
“Patients can become semi-conscious and confused as a side effect of pain-killing drugs such as morphine, if they are also dehydrated, for instance.”
This is from John about his wife.
“Much of the downturn in her condition in the hospice seemed to me to be the result of opiates and other increased medication rather than the actual cancer. She was mentally competent before going into the hospice. The manner of her death shocked me to the core and I am beginning to understand that it created quite unnecessary suffering probably for easier nursing.”
This is from the Hickey family about their mum Mary who went into hospital with a chest infection. Their daughter Jacqueline tells us some of the unbelievable events that took place and that she recorded in the following notes.
“She was given a sleeping tablet and a high dose of morphine.
Came round, sat up in bed and had a drink then without being seen by a doctor was given another dose of morphine against our wishes.
Dr. Sarah was of the opinion that mum had been given too high a dose of morphine for her age and size.
She sent someone to administer a drug to reverse the effects of the morphine.
On the day our mother died a nurse called for a doctor as mum’s blood pressure had dropped, Dr. Sarah came and was heard to say, “Get some fluids into her.”
When Dr Sarah left a man whom we had never seen before came and injected mum with 2 LARGE SYRINGES when he finished injecting the second syringe mum immediately stopped breathing. My sister asked him what he had injected her with. He left without replying.”
Also this is from the Hickey family about their mum Mary after complaining to the hospital management.
“The hospital were contacted by the family and a reply was received; we can only say that on reading it, it appeared to be a work of fantasy with the hospital portrayed as the guardian angels of Mary.”
Once patients are placed on the LCP other treatment and medication that may have been prescribed for ongoing illnesses is withdrawn. They are unlikely to receive any further tests. The consequence of removing medication and treatment (as listed below) are detailed in the relatives’ stories.
The table below lists the type of medication withdrawn and the percentages of patients that experienced this.
(The patients were conscious at the time of assessment)
OF 2,672 patients in the 2006 and 2010 Audits
Current medications stopped 88%
Blood tests 91%
Antibiotics stopped for 87%
IV fluids/medications 79%
Plan of care discussed with 38%
Awareness of dying 45%